Addressing Self-Care Needs of the Elderly Patient

Mary Barna Bridgeman, PharmD, BCPS; Rupal Patel Mansukhani, PharmD
Published Online: Monday, January 9, 2012
Follow Pharmacy_Times:

   
   Rupal Patel, PharmD              Mary Bridgeman, PharmD

Case One

MT is a 73-year-old man seeking a recommendation for an OTC sleep aid. He reports experiencing insomnia that he attributes to having to wake up to urinate several times throughout the night. He has tried restricting his fluids after dinner, but reports this has not helped his symptoms.

He is looking for a product to help him fall and stay asleep. He is allergic to penicillin and reports taking lisinopril 10 mg daily, hydrochlorothiazide 25 mg once daily in the morning, atorvastatin 40 mg daily, and sildenafil 25 mg as needed. Describe counseling points and a treatment plan for alleviating MT’s insomnia.

Answer

Insomnia is one of the most frequent complaints that sends patients to the pharmacy counter seeking self-treatment for symptom relief. Elderly patients, in particular, are more likely to suffer from insomnia compared with their younger counterparts, due to the presence of multiple medical comorbidities, use of medications that can interfere with the sleep cycle, and alterations in sleep patterns and behaviors.

In the case of MT, it is prudent to inquire about prostate health and whether he has been evaluated for benign prostatic hypertrophy, as his insomnia is clearly linked to urinary frequency at bedtime. Additionally, it is prudent to remind MT that the diuretic medication he is using for blood pressure control must be taken early in the day to minimize the effect of this medication on nocturnal urinary frequency.

Counseling MT on the principles of good sleep hygiene (eg, establishing a regular sleep routine; using the bed for sleep or intimacy only; relaxing prior to bedtime; avoiding use of stimulants, alcohol, or nicotine prior to bedtime) may also help him to identify behaviors that may be contributing to his insomnia.1

Due to the frequency of nocturnal awakenings reported by MT, coupled with potential medical causes of his sleep disturbance, recommend MT avoid use of OTC sleep aids, which could exacerbate these underlying conditions. Recommend he follow up with his physician for further evaluation.

Case Two

EL is a 67-year-old woman who asks to speak to the pharmacist privately. She reports experiencing bothersome vaginal dryness and irritation and explains that this problem is causing pain during intercourse. She reports that this has been an ongoing problem that she has been experiencing on and off for the past several years since undergoing menopause; however, she is afraid to speak to her doctor for fear she will be prescribed hormone replacement therapy, which she read has been linked to breast cancer and an increased risk of stroke. She would like you to recommend the best vaginal lubricant to alleviate her problem. Describe counseling points for alleviating EL’s symptoms and provide a product recommendation.

Answer

An estimated 10% to 40% of postmenopausal women are reported to experience symptoms of vaginal dryness, burning, itching, or dyspareunia (pain during intercourse) related to atrophic vaginitis.2 This condition usually results from a decline in estrogen production, which causes atrophy and thinning of the vaginal mucosa, leading to inflammation and a decrease in normal vaginal lubrication. Recommending self-treatment for atrophic vaginitis is appropriate when symptoms are localized to the genital area, are mild to moderate in nature, and there is no blood, odor, or discharge reported.3

In the case of EL, recommend use of a water-soluble vaginal lubricant, such as Astroglide or K-Y Jelly, to provide temporary symptomatic relief for vaginal dryness and irritation. Instruct her that these products may be applied both internally and externally, with application repeated throughout the day and as needed to facilitate sexual intercourse. Further, recommend EL follow up with her physician if her symptoms have not improved after 1 week of lubricant use. Topical estrogen therapy prescribed by her physician may alleviate her symptoms without causing the same side effects of systemic hormone therapy EL reports she is concerned about. PT


Dr. Mansukhani is a clinical pharmacist in South Plainfield, New Jersey, and clinical assistant professor, Ernest Mario School of Pharmacy, Rutgers University. Dr. Bridgeman is an internal medicine clinical pharmacist in Trenton, New Jersey, and clinical assistant professor, Ernest Mario School of Pharmacy, Rutgers University.



Related Articles
Children and adolescents who received antipsychotic medications had an increased absolute risk of developing type 2 diabetes.
Study finds that black patients who visit the emergency department with ACS have more symptoms and higher symptom severity than white patients.
Latest Issues
$auto_registration$